GCA question

Hi guys I will try not to ramble, its just I am not sure if I should be worried! I have PMR and always have a headache assumed its to do with my neck pain,recently been having some bad ones across my eyes and down right side of my face, feels sore and tight. The pain is worst around my right eye, the last few days noticed some black shadows on right eye but it doesn't stay all the time the shadows go away but pain stays sometimes for a day or two. Also this sounds strange but the top of my head aches, i am currently on 15mg steriods, told locum Dr a few weeks back said it was just tension, didnt have the shadows then though!

Anywho maybe im just panicking over nothing been feeling rough this last few weeks i also have a chest infection. im on anti bio for that, guess i am just falling apart lol

Ok I am rambling !!!

beye for now

12 Replies

  • If you are having headaches down the side of your face and black shadows on your eye, I would definitely go to A&E immediately and tell them you already have PMR so you could be susceptible to GCA, unless you are able to see your GP very soon. If they find it is not GCA you have lost nothing.

  • Ageed

  • I suggest you see your GP again, preferably as an urgent appt or optician especially regarding the visual changes. You need to rule out temporal Arteritis. Perhaps you need bloods repeated. I am no expert though - if you feel a change see your Dr sooner rather than later. Let's us know how it goes. What do others think. ?

  • Agee - this would be considered an ophthalmic emergency

  • Go to A&E immediately. Better to be safe than sorry. Off you go! Now!

    And tell us how you got on.

  • I have to agree with everyone else ,if my opticion had not written to my doctor regarding his concerns ,I would have not have had any diagnosis .I had been trying to get the doctor to do something about this for over a year .He couldn't have been more disinterested if he had slumped down in his chair and yawned at me .Don't be put off by your doctor .If you have concerns like this go to A@E .Or insist your doctor see to it .

  • Not rambling at all - all been said - find a doctor or optician who will listen to you as soon as possible. Emphasise the dark patches in vision.

    A lot of people have mentioned having pain on the top of their head - is it inside or outside? i.e. is it headache or scalp pain? Jaw pain/ache/tiredness when chewing?

  • Good morning all. I have a similar problem in that I have had a headache for the past 4 weeks (mainly my forehead) and occasional slightly blurry vision. I went to my GP last Friday and saw a locum (my doctor was not available) who said he didn't think it was GCA and suggested I take paracetamol! I have PMR for nearly 5 years (I'm 61). Managed to get down to 5mg of pred during that period. Am now on 10mg - just about managing on this - but have upped to 15mg over the past few days as my PMR symptoms have increased and I also thought it might help with the headaches but it hasn't. I've had no other GCA symptoms, ie aching jaw, neck etc.

    Apologies for the saga but any advice would be appreciated. (I did consider going to A&E but don't want to seem like a drama queen!)

  • Since you have a history of PMR and have headache and blurred vision plus increased PMR symptoms you need to get it checked out. At the very least you need to have the back of your eyes checked by looking at the retina after having eye drops to dilate the pupil so they can see properly. An optometrist/ophthalmic optician can do that if your GP is being unhelpful - by that I mean an optician who actually does more than merely decide what your prescription is!

    This link explains it: cameronoptom.com/about-us/o...

    I'm not sure that 15mg would be enough to deal with GCA, the usual starting dose is at least 30mg and more often 40mg, even more if the patient has visual symptoms.

    And no - going to A&E if you have signs of GCA is NOT being a drama queen - even if some people might think so. GCA (especially with visual symptoms) is a medical emergency and even paramedics are taught that these days.

  • Thank you PMRpro for your reply. I will get down to A&E . I also have type 2 diabetes and am due to have my yearly retinal screening next month.

    This site is wonderful and provides much needed support, advice and reassurance...thank you.

  • I think it sounds like temporal arteritis and your dosage should be raised to around 60 mgs of prednisone to protect your eye that has the shadow. Your optic nerve could be leaking I had the same symptoms and the biopsy confirmed GCA. Your scalp feeling funny is also a symptom of GCA. . Tell the doctor that tension is not the answer. Your eyesight could be in danger.

  • I have exactly the same got so bad both sides into neck was kept in hospital over night .

    Just get it checked out . For piece of mind .

    Mine was put down to multi migraine attacks .However was diagnosed with neuralgia 45 years ago . Have seen several neurologists since then I am in my mid 60 s now . The pain has changed , have always had neck pain and diagnosed a year ago with PMR .

    Prior to PMR never really had a migraine but I think PMR can affect lots of nerves in the head because of the tension caused .

    But go to your doctor they will either send you to a specialist or at least stop you worrying , at least may help relax the neck a bit . I worked on a drawing board all my working life and am now an artist and into lots of different craft . And the pain doesn't help . So you have my every simpathy Carol

    Ps do wonder if the prednisalone can be a bit of a cause . Doctor has also put me on lo dose Amatriptolin.it can take inflammation out of the nerves affected

You may also like...